Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 7, NWS Des Moines, IA

April 12, 202222 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 12, 2022, 10:24 AM CDT for 22 counties in Iowa. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 10:24 AM CDT (15:24 UTC)
Expired
Apr 12, 2022, 2:00 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
All 22 counties

Boone County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 597 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
597 m²/s²
0-3 km storm-relative helicity
872 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS73 KDMX 121524
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1024 AM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>026-033>036-044>047-121900-
/O.NEW.KDMX.WI.Y.0007.220412T1524Z-220412T1900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, and Boone
1024 AM CDT Tue Apr 12 2022

...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of Western and Northern Iowa. 

* WHEN...Until 2 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...This will be a short lived increase in
  stronger winds for the next 4 to 5 hours over the region. Winds
  will lessen slightly below criteria after 2 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
133 
WWUS73 KDMX 121558
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1058 AM CDT Tue Apr 12 2022

IAZ037-048-049-121900-
/O.EXA.KDMX.WI.Y.0007.000000T0000Z-220412T1900Z/
Hardin-Story-Marshall-
Including the cities of Iowa Falls, Eldora, Ackley, Ames, 
and Marshalltown
1058 AM CDT Tue Apr 12 2022

...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central and Eastern Iowa

* WHEN...Until 2 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...This will be a short lived increase in 
  stronger winds for the next 4 to 5 hours over the region. 
  Winds will lessen slightly below criteria after 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ004>007-015>017-023>026-033>036-044>047-121900-
/O.CON.KDMX.WI.Y.0007.000000T0000Z-220412T1900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Denison, Carroll, Jefferson, and Boone
1058 AM CDT Tue Apr 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Western and Northern Iowa.

* WHEN...Until 2 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...This will be a short lived increase in 
  stronger winds for the next 4 to 5 hours over the region. 
  Winds will lessen slightly below criteria after 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
767 
WWUS73 KDMX 121907
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
207 PM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>026-033>037-044>049-122015-
/O.EXP.KDMX.WI.Y.0007.000000T0000Z-220412T1900Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Ames, and Marshalltown
207 PM CDT Tue Apr 12 2022

...WIND ADVISORY HAS EXPIRED...

Winds are expected to gradually weaken this afternoon. Winds may 
still be gusting upwards of 40 mph in areas near Waterloo.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 12, 6:41 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 12, 6:41 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Tue Apr 12 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 329 AM CDT Tue Apr 12 2022

Key Messages:

- Severe storms this evening and into the overnight, especially
towards western Iowa
- Windy Today through end of the week, strongest winds forecast for
Thursday

Discussion:

The large system talked about for several preceding discussions
is now on our doorstep. Surface observations early this morning
indicate a surface low pressure deepening across Colorado and
parts of western Kansas and Nebraska. Meanwhile, warm and moist
air is streaming into the warm sector of the system, evidenced
both in the surface observations and broad stratus shield
expanding across Kansas and Missouri. As the warm front lifts
north today, this stratus is expected to expand into Iowa. At the
same time, light rain showers or drizzle will move across the area
this morning and into midday. The extent of the warm front will
have a major impact on temperatures (and convective potential,
discussed in a moment) with areas north of the front remaining in
the 50s and areas south into the 70s. Thus, the bust potential for
highs today is somewhat high. Of greater certainty are the breezy
south/southeast winds today. While a wind advisory has not been
issued, a few area could brush criteria with sustained winds at
25+ mph and gusts 30-40+ mph.

Now let's talk about the convective scenario. Model trends have
continued to shift the low track and associated storm potential to
the northwest. This will both shift the higher severe potential
to the northwest and delay the timing of storms into the local
CWA. A couple CAMs (HRRR, and to a lesser extent Fv3 and ARW) try
to initiate convection within the warm sector in northern Iowa
vicinity ahead of the main line of storms that will be associated
with the later dryline/cold front. This warm sector scenario seems
less likely, given the expected stratus across the area. IF
organized convection develops, which is low confidence, this would
take the the form of elevated convection with the main hazard
being large hail.

Better confidence exists with the convection that will develop in
association with the dryline/cold front later this evening. With
MLCAPE of 1500-2000+ J/kg and 40-50+ kts of shear, strong/severe
storms are likely. CAMs remain in good agreement with a QLCS
storm mode that will move across the area in the late evening to
overnight hours. Strongest storms are expected across western
Iowa with the line weakening as it moves east. HREF paintball
depiction of updraft helicity shows good agreement amongst CAMs in
strongest mesocyclone development over western Iowa, quickly
diminishing towards the I-35 corridor around 06z-08z. Downdraft
CAPE of 1000+ J/kg will support damaging wind gusts and embedded
rotating updrafts will support large hail. With 0-1 SRH of 300+
m2/s2 and 0-3 km CAPE 100+ J/kg, low level stretching and
rotation will aid tornadic development. Additionally, CAMs show
that 0-3 km shear should be oriented in such a way to realized at
least 30 kts of line normal shear - necessary for QLCS tornadoes.
Fast storm motion would enhance the wind field of any tornadoes
that develop and could result in stronger tornadoes. Fast storm
motion and the QLCS nature of the storms can lessen lead time, so
be sure to have ways to quickly receive warnings.

Non-severe precipitation will linger across central to eastern
Iowa into Wednesday. The northwest flow regime will settle across
the area for the end of the week, keeping temperatures in the 40s
and 50s with breezy winds. Thursday looks to be the windiest day
with gusts over 45 mph possible. should trends continue a wind
advisory will likely be needed. Cool conditions linger through
the weekend. despite timing differences, models show some
agreement for a quick moving system to impact the area Sunday into
Monday which could bring a round of rain and snow to the area.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 641 AM CDT Tue Apr 12 2022

Gusty east southeast winds at 20-30+ kts will impact all sites
today with LLWS increasing with a frontal passage and wind shift.
Additionally, stratus will expand across the area through the
morning, brining MVFR to IFR cigs to the area with spotty rain
chances. This evening stronger convection is anticipated with the
aforementioned frontal passage. Conditions should improve into
Wednesday morning, through MVFR cigs will linger with continued
breezy northwest winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 12, 3:39 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 AM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-130845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
339 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. Severe storms will be possible
with the potential for a few tornadoes, large hail to the size of
golf balls or larger and damaging wind gusts.

Gusty winds are expected this morning with a few gusts over 40 mph
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mainly this evening.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-130845-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
339 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. These storms are expected to reach
the Interstate 35 corridor late this evening and overnight. A few
of these storms may be severe with damaging wind gusts and
isolated tornadoes the primary threats. Quarter sized hail may
also occur. At this time, the more significant severe weather is
expected west of this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac45 min
Apr 12, 5:36 PM CDTSevere Thunderstorm WarningDMXCrawford24 min
Apr 12, 5:46 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Palo Alto, Pocahontas44 min
Apr 12, 5:52 PM CDTSevere Thunderstorm WarningDMXEmmet23 min
Apr 12, 5:59 PM CDTTornado WarningDMXCalhoun, Humboldt, Pocahontas31 min
Apr 12, 6:23 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHumboldt, Kossuth, Pocahontas52 min
Apr 12, 6:38 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas37 min
Apr 12, 6:48 PM CDTTornado WarningDMXPocahontas27 min
Apr 12, 6:54 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXHancock, Humboldt, Kossuth, Wright51 min

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.